Mississippi, 2008Damaging Winds in Mississippi, August 7, 2008
August 7, 2008 · NWS MEG · 8 events in 5 counties and zones
Thunderstorms developed over North Mississippi along a cold front during the afternoon hours of August 7th, 2008. Some storms became severe with damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over North Mississippi along a cold front during the afternoon hours of August 7th, 2008. Some storms became severe with damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 7, 9:59 AM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 7, 9:59 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1059 AM CDT THU AUG 7 2008
.UPDATE...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE PUSHING SOUTHEAST ACROSS
THE MIDSOUTH THIS MORNING AHEAD OF A COLD FRONT. FLASH FLOODING
APPEARS TO BE THE MAIN CONCERN WITH WIDESPREAD HEAVY RAIN.
INCREASED POPS SLIGHTLY FOR TODAY AND DECREASED HIGH TEMPERATURES
IN NORTHEAST ARKANSAS AND WEST TENNESSEE WHERE RAIN HAS FALLEN. SEVERE
POTENTIAL LOOKS TO BE MORE PROMINENT LATER THIS AFTERNOON ALONG
AND SOUTH OF I-40 AS THE FRONT PUSHES INTO A MORE UNSTABLE
AIRMASS. UPDATED HWO WILL BE OUT SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 431 AM CDT THU AUG 7 2008/
DISCUSSION...08Z SURFACE ANALYSIS PLACES A WEAK COLD FRONT FROM
KENTUCKY BACK THROUGH SOUTHERN MISSOURI AND INTO THE CENTRAL
PLAINS. ACROSS THE MID SOUTH THIS MORNING CLOUD COVER HAS BEEN
GRADUALLY INCREASING AS THE FRONT BEGINS TO DRIFT SOUTH WITH
TEMPERATURES MOSTLY IN THE 70S. SEVERE THUNDERSTORM POTENTIAL TODAY
IS THE PRIMARY FOCUS IN THIS FORECAST PACKAGE.
A WEAK COLD FRONT WILL MOVE THROUGH THE MID SOUTH TODAY. REGIONAL
WSR-88D RADAR TRENDS INDICATE SHOWERS AND THUNDERSTORMS DEVELOPING
ACROSS SOUTHERN MISSOURI AND NORTH CENTRAL ARKANSAS.
HOWEVER...THIS ELEVATED CONVECTIVE ACTIVITY HAS BEEN WEAKENING AS
IT MOVES INTO THE MID SOUTH WHERE WEAK RIDGING IS STILL IN PLACE.
NONETHELESS...EXPECTING SHOWERS AND THUNDERSTORMS TO CONTINUE
DEVELOPING WITH BEST CHANCES OF RAINFALL MAINLY SOUTH OF I-40 THIS
AFTERNOON IN ASSOCIATION WITH DAYTIME INSTABILITY. DESPITE
SUFFICIENT INSTABILITY...NOT OVERLY IMPRESSED WITH AN ORGANIZED
SEVERE THUNDERSTORM THREAT TODAY AS 700-500 MB LAYER MID LEVEL
LAPSE RATES WILL AVERAGE BELOW 6 C/KM. IF A COLD POOL CAN DEVELOP
ACROSS NORTH MISSISSIPPI THIS AFTERNOON FROM ONGOING SHOWERS AND
THUNDERSTORMS...AN ISOLATED THREAT OF DAMAGING WINDS/NICKEL SIZE
HAIL MAY BE POSSIBLE...MAINLY ACROSS NORTHEAST MISSISSIPPI.
THE COLD FRONT WILL CONTINUE TO MOVE SOUTH OF THE FORECAST AREA
TONIGHT AND FRIDAY WITH RAIN CHANCES COMING TO AN END BY FRIDAY
AFTERNOON AS HIGH PRESSURE BUILDS INTO THE MID SOUTH. LONG RANGE
MODELS STILL INDICATE THE FRONT MOVING BACK NORTH AS A WARM FRONT
SUNDAY THEN STALLING OUT ACROSS THE MID SOUTH FOR THE REMAINDER OF
THE PERIOD. AS A RESULT...KEPT RAIN CHANCES IN THE FORECAST FOR
SUNDAY AND BEYOND.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 91 71 91 68 / 70 10 10 0
MKL 88 64 90 59 / 70 10 10 0
JBR 89 65 89 62 / 80 10 0 0
TUP 92 68 90 62 / 70 30 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
CCD/CJC
Hazardous weather outlook, Aug 7, 10:13 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1113 AM CDT THU AUG 7 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081815-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1113 AM CDT THU AUG 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAVY RAIN WITH THE POTENTIAL FOR FLASH FLOODING WILL BE THE MAIN
CONCERN WITH ANY STORMS THROUGH THE AFTERNOON HOURS. THESE STORMS
WILL CONTINUE TO PROGRESS SOUTHEAST AHEAD OF A COLD FRONT.
THE BEST SEVERE POTENTIAL LOOKS TO BE ALONG AND SOUTH OF I-40 THIS
AFTERNOON. ANY THUNDERSTORMS THAT BECOME SEVERE WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND HAIL UP TO THE SIZE OF NICKELS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF NORTHEAST
MISSISSIPPI THIS AFTERNOON.
In the hours before
Special weather statement, Aug 7, 9:50 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 AM CDT THU AUG 7 2008
ARZ028-TNZ048-049-071630-
MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
1050 AM CDT THU AUG 7 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
TIPTON COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 17 MILES NORTH OF ASHPORT TO 15 MILES WEST OF FULTON AT
1050 AM CDT...MOVING SOUTHEAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM. THESE STORMS WILL LIKELY
PRODUCE 1 TO 3 INCHES OF RAIN IN A SHORT AMOUNT OF TIME WHICH COULD
RESULT IN FLASH FLOODING.
THESE STORMS REMAIN STRONG AND COULD BECOME SEVERE.
PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING
THE CITIES OF COVINGTON AND RIPLEY...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1130 AM
CDT.
Local storm report, Aug 7, 10:14 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1114 AM CDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM FLASH FLOOD PARAGOULD 36.06N 90.51W
08/07/2008 GREENE AR BROADCAST MEDIA
SIX TO SEVEN INCHES OF WATER ON SOUTH 27 STREET IN
PARAGOULD. REPORTED BY KAIT-TV.
1105 AM FLASH FLOOD BLYTHEVILLE 35.84N 90.37W
08/07/2008 CRAIGHEAD AR LAW ENFORCEMENT
WATER BEGINNING TO COVER ROADWAYS IN BLYTHEVILLE.
&&
JKTSpecial weather statement, Aug 7, 10:26 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1126 AM CDT THU AUG 7 2008
MSZ023-071700-
CHICKASAW MS-
1126 AM CDT THU AUG 7 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 3
MILES EAST OF HOULKA AT 1126 AM CDT...MOVING EAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CHICKASAW COUNTY...INCLUDING THE CITY OF OKOLONA...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL NOON CDT.
Local storm report, Aug 7, 10:54 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1154 AM CDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM FLASH FLOOD PARAGOULD 36.06N 90.51W
08/07/2008 GREENE AR BROADCAST MEDIA
SIX TO SEVEN INCHES OF WATER ON SOUTH 27 STREET IN
PARAGOULD. REPORTED BY KAIT-TV.
1105 AM FLASH FLOOD BLYTHEVILLE 35.84N 90.37W
08/07/2008 CRAIGHEAD AR LAW ENFORCEMENT
WATER BEGINNING TO COVER ROADWAYS IN BLYTHEVILLE.
1125 AM TSTM WND DMG 9 NE RIPLEY 35.84N 89.42W
08/07/2008 LAUDERDALE TN LAW ENFORCEMENT
TREE DOWNED ON CURVE NANKIPOO ROAD NORTHEAST OF RIPLEY.
&&
JKTSpecial weather statement, Aug 7, 11:06 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1206 PM CDT THU AUG 7 2008
TNZ020-050>052-071730-
CROCKETT TN-GIBSON TN-HAYWOOD TN-MADISON TN-
1206 PM CDT THU AUG 7 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
EASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
EAST CENTRAL HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
MADISON COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 4 MILES SOUTHEAST OF EATON TO 4 MILES SOUTH OF HOLLY
GROVE AT 1206 PM CDT...MOVING EAST AT 35 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
THESE STORMS COULD REINTENSIFY AND BECOME SEVERE.
PEOPLE IN CROCKETT...GIBSON...HAYWOOD AND MADISON COUNTIES...
INCLUDING THE CITIES OF HUMBOLDT...JACKSON AND MILAN...SHOULD MONITOR
THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
1230 PM CDT.
Special weather statement, Aug 7, 11:10 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1210 PM CDT THU AUG 7 2008
ARZ048-049-071745-
LEE AR-ST. FRANCIS AR-
1210 PM CDT THU AUG 7 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
LEE COUNTY IN EASTERN ARKANSAS...
ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 9 MILES NORTHWEST OF PALESTINE TO MORO AT 1210 PM CDT...
MOVING EAST AT 33 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THESE THUNDERSTORMS.
THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE.
PEOPLE IN LEE AND ST. FRANCIS COUNTIES...INCLUDING THE CITIES OF
FORREST CITY...HUGHES...MADISON...MARIANNA AND PALESTINE...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 1245 PM CDT.
Thunderstorm Wind, Monroe
- When
- August 7, 11:27 AM CST to 11:32 AM CST
- Where
- Monroe County, 2.32 mi SE of Becker to 1.92 mi NNE of Acker
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.907, -88.451
Straight line winds knocked trees and power lines down on Richardson Road, south of Amory.
Thunderstorm Wind, De Soto
- When
- August 7, 11:50 AM CST to 11:55 AM CST
- Where
- De Soto County, 1.62 mi NNE of Hernando to 1.72 mi NNE of Hernando
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.843, -89.993
Straight line winds blew a tree down on a house on Lake View Drive in Hernando.
Thunderstorm Wind, Tate
- When
- August 7, 11:55 AM CST to 12:00 PM CST
- Where
- Tate County, Arkabutla to 0.71 mi ESE of Arkabutla
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.700, -90.130
Straight line winds blew trees down in Arkabutla.
Thunderstorm Wind, Tate
- When
- August 7, 12:05 PM CST to 12:10 PM CST
- Where
- Tate County, 1.65 mi N of Coldwater to Coldwater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.704, -89.972
Straight line winds blew trees down in Coldwater.
Thunderstorm Wind, Tate
- When
- August 7, 12:05 PM CST to 12:10 PM CST
- Where
- Tate County, Senatobia to 1.53 mi WSW of Senatobia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.620, -89.950
Straight line winds blew trees and power lines down in Senatobia.
Thunderstorm Wind, Panola
- When
- August 7, 12:30 PM CST to 12:35 PM CST
- Where
- Panola County, 5.85 mi ENE of Sardis to 5.35 mi E of Sardis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.467, -89.828
Straight line winds blew trees down on John Harmon Road, east of Sardis.
Thunderstorm Wind, Lafayette
- When
- August 7, 12:50 PM CST to 12:55 PM CST
- Where
- Lafayette County, 0.57 mi ENE of Oxford to 0.73 mi ENE of Oxford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.374, -89.511
Straight line winds blew trees down on Williams Avenue in Oxford.
Thunderstorm Wind, Lafayette
- When
- August 7, 1:08 PM CST
- Where
- Lafayette County, 2 mi ENE of Denmark
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.331, -89.318
Winds were estimated between 60 and 70 mph east of Denmark.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Hampshire, August 7, 20081 death · 2 injured · $700,000 · 1 event
- Flash Flooding in New Hampshire, August 7, 2008$2.3 million · 3 events
- Hail and Damaging Winds in Georgia, August 7, 2008$430,000 · 1.75 in hail · 19 events
- Flash Flood and Flooding in Massachusetts, August 7, 2008$199,000 · 2 in hail · 29 events
- Flash Flooding and Damaging Wind in Nevada, August 7 to 8, 20082 injured · $261,000 · 52 kt wind · 5 events
- Flash Flood in New Hampshire, August 7, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 7, 2008$112,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, August 7, 2008$190,000 · 1 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 7, 2008$139,000 · 1 in hail · 21 events
- Flash Flood and Hail in New York, August 7, 2008$250,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2008$250,000 · 61 kt wind · 6 events
- Flash Flooding in Vermont, August 7, 2008$235,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130619, 130620, 130621, 130622, 130623, 130624, 130625, 130626.